Side Effects

side-effects-ii

This week the usually sleepy Psych Ward was lively. Patients that are usually quiet and stay in their rooms were roaming around. One of patients that stood out was Lydia. Her behavior made staff and her fellow patients laugh. Yet her behavior also showed that she has a lot of unresolved mental issues. It is ironic because Dora who is one of the most unpredictable patients and who is usually the one who is involved in commotions was quiet.

Another patient that that stood out was Anna. She is the type of patient whose degree of awareness varies. One week she as some awareness and another week she has no type of awareness. But this week Anna was cognitively stable and was very aware. Anna explained that the new Doctor took her off Lithium. She said the Lithium side effects were very unpleasant. She said that when she took the Lithium she had no type of awareness, she didn’t know where she was, and on top that off she lost her memory. She forgot how to write and she lost the ability to speak. Anna said that that she wanted to speak and that she knew what she wanted to say but the words would not come out. Sometimes she would get a couple of words out, but the words would be in Polish her native language and since no one spoke Polish nobody understood what she was saying. Along with the lost abilities she was also having hallucinations. All she saw were mice. The mice were walking around the Psych Ward and in the light fixtures. Also because of her lost abilities to write and speak English she could not communicate with the treatment team to tell them what she was experiencing. When a new Doctor was assigned to the Psych Ward, he looked at Anna’s prescription and perhaps observed her behavior and recognized that she was experiencing unpleasant side effects from the lithium. The new Doctor immediately changed her prescription and replaced the lithium with another medication.

Chris also described how he felt cognitively; he cannot recall anything that took place in his life for a period of six months. Everything is totally blank. He doesn’t even recall how or when he was admitted to the Psych Ward. All he remembers was that he was in the street then the next thing he remembers is being in the Psych Ward hanging up his clothes. The staff told him that he has been in the Psych Ward for the last six months.

The effects of the medication are perhaps one of the scariest parts of being a patient in the Psych Ward. In Anna’s case, she was lucky that a new Doctor was assigned and recognized that she was in trouble. The old Doctor, the treatment team and the staff who have daily contact with Anna failed to detect or recognize the effects of the medication. If the new Doctor was part of the regular routine he probably would not have caught the drug’s side effects. It is sad to think that once he gets acclimated to the Psych Ward’s routine then the patients will feel the effects, and the effects won’t be good for the Psych Ward patients. This is not a good thing because if the treatment team and staff missed that one day a patient could perform basic spoken or written communication and the next day cannot communicate and speak a language they have spoken since being admitted; all taken place after a change in medication. They need to be retrained. Perhaps no one cared, either way it was negligence, and gets you to think that there may be other patients in the Psych Ward that are experiencing negative side effects of their medication and it is being neglected.

In Chris’s case the black out of memories for the past six months could have been the effects of self-medication. Sometimes mentally ill people tend to take substances in order to feel better and relax. Marijuana is a common un-prescribed drug of choice, but street life is hard. The type of marijuana sold at a cheap rate is an inferior product. Either the weed is processed in a microwave or it is a synthetic imitation of marijuana; like K-2 or other brands. Even when people with no mental illness smoke them they have side effects that will compromise thinking and cognitive abilities. The side effects are worse and magnified if a person with mental illness smoke those inferior brand of marijuana. It is obvious that Chris was self-medicating and his symptoms suggest that he was smoking the inferior synthetic marijuana products. It has robbed him of six months of his life.

Advertisements

2 Comments »

  1. That was an interesting read. I hope the two patients get better, it is weird how certain products will effect people differently. To have six months of your life blank in your mind would be a scary thought. Will read your others to marrow buddy. Have a good night

    Liked by 2 people

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s